Nebraska, 2013

Hail and Damaging Wind in Nebraska, May 24, 2013

May 24, 2013 · NWS GLD · 3 events in 2 counties and zones

A couple supercells moved northward across far Southwest Nebraska during the late afternoon and evening producing large hail and severe wind gusts. 75 in diameter was reported near Parks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A couple supercells moved northward across far Southwest Nebraska during the late afternoon and evening producing large hail and severe wind gusts. Hail up to 1.75 in diameter was reported near Parks. During the late evening a wind gust of 58 MPH was measured at the McCook airport from one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:12 PM MST, 43 minutes earlier.

Area forecast discussion, May 24, 4:12 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI MAY 24 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 248 PM MDT FRI MAY 24 2013

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH OVER THE WESTERN
CONUS WITH A RIDGE OVER THE CENTRAL PLAINS...WITH SMALLER SHORT WAVE
TROUGHS MOVING THROUGH THE UPPER LEVEL FLOW OVER THE HIGH PLAINS.
AT THE SURFACE A WARM FRONT WAS LOCATED NEAR THE KS/NE BORDER BEHIND
THE EXITING LOW CLOUDS.  SOUTH OF THE WARM FRONT A DRY LINE WAS IN
PLACE ALONG THE KS/CO BORDER...ARCHING BACK BACK TO AKRON.  AM EXPECTING
THUNDERSTORMS TO DEVELOP FIRST ALONG THE DRY LINE OVER THE NEXT
COUPLE OF HOURS OVER EAST CENTRAL COLORADO THEN GRADUALLY SPREAD
EAST THROUGH THE REST OF THE AFTERNOON.  THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP WILL BE LARGE HAIL AND SEVERE OUTFLOW
THUNDERSTORM WINDS.  HOWEVER THERE IS A SMALL POSSIBILITY FOR
TORNADIC DEVELOPMENT ALONG/WEST OF THE HIGHWAY 27 CORRIDOR LATE THIS
AFTERNOON.

TONIGHT THE UPPER LEVEL SHORT WAVE TROUGH OVER EASTERN COLORADO WILL
REMAIN FAIRLY STATIONARY THROUGH THE EVENING.  THE BEST ENVIRONMENT
FOR STORMS TO DEVELOP WILL BE DURING THE EARLY EVENING AS THE DRY
LINE MOVES CLOSER TO THE SHORT WAVE TROUGH.  WITH LITTLE CINH TO
HINDER STORM DEVELOPMENT...AM ANTICIPATING A NARROW CORRIDOR FROM
ROUGHLY WRAY SOUTHEAST TO GOODLAND AND TRIBUNE WHERE PRECIP.
DEVELOPMENT WILL THE MOST LIKELY.  FURTHER EAST/WEST OF THIS
CORRIDOR LIFT DECREASES AND/OR CINH BECOMES MORE PREVALENT...CAUSING
PRECIP. CHANCES TO BE LESS.  IN ADDITION THERE IS ALSO A POSSIBILITY
FOR TORNADO DEVELOPMENT INTO THE EARLY EVENING AS THE LOW LEVEL JET
STRENGTHENS AND LOW LEVEL MOISTURE INCREASES.  CURRENTLY THE MOST
LIKELY LOCATIONS WILL BE ALONG AND WEST OF THE HIGHWAY 27 CORRIDOR
WHICH WILL BE NEAR THE DRY LINE.  THE THREAT WILL DIMINISH TOWARD
MID EVENING WHEN THE THUNDERSTORMS BECOME MORE ELEVATED.

TOWARD MID EVENING THE SHORT WAVE TROUGH FILLS AND RETROGRADES
SOME...CAUSING PRECIP. CHANCES TO SHIFT TOWARD THE WEST.  POINT
SOUNDINGS DRY OUT EXCEPT FOR THE MID-LEVELS.  THE COMBINED LIFT FROM
THE SHORT WAVE TROUGH AND THE NOSE OF THE LOW LEVEL JET SHOULD HELP
ELEVATED STORMS TO DEVELOP DURING THE MID TO LATE EVENING OVER THE
NORTHWEST HALF OF THE AREA.  MODELS SHOW ELEVATED CAPE OF LESS THAN
1000 J/KG SO STRONG THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE...ALTHOUGH THE LIKELIHOOD OF SEVERE WINDS WILL BE GREATLY
DIMINISHED.

DURING THE OVERNIGHT HOURS THE SHORT WAVE TROUGH MOVES NORTHEAST
ACCOMPANIED BY THE NOSE OF THE LOW LEVEL JET.  MODELS PRODUCE
STRONGER LIFT OVER THE NORTHEAST PART OF THE AREA DURING THE
OVERNIGHT HOURS...SO WILL INCREASE PRECIP. CHANCES ACCORDINGLY.
MODELS SHOW ELEVATED CAPE OF LESS THAN 1000 J/KG SO STRONG
THUNDERSTORMS WILL STILL BE POSSIBLE.  ANY THUNDERSTORMS SHOULD BE
OUT OF THE AREA BY EARLY MORNING AS THE SHORT WAVE TROUGH MOVES EAST
OUT OF THE AREA.

SATURDAY THE SETUP WILL BE SIMILAR TO FRIDAY.  AN UPPER LEVEL SHORT
WAVE TROUGH WILL DEVELOP OVER THE KS/CO BORDER DURING THE AFTERNOON
AND PROGRESS EAST ACROSS THE AREA.  EAST OF THE COLORADO BORDER THE
ENVIRONMENT WILL BE UNSTABLE WITH LITTLE CINH TO HOLD BACK
CONVECTION.  HOWEVER WITH THE MAIN SOURCE FOR LIFT BEING TIED TO THE
SHORT WAVE TROUGH...AM THINKING STORM DEVELOPMENT SHOULD REMAIN
FAIRLY CLOSE TO THE TROUGH.  SO WILL HAVE PRECIP. CHANCES ALONG THE
KS/CO BORDER THEN PROGRESS EAST DURING THE LATTER HALF OF THE
AFTERNOON WITH THE SHORT WAVE TROUGH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 248 PM MDT FRI MAY 24 2013

MODELS HAVE COME INTO BETTER AGREEMENT WITH THEIR SOLUTIONS FOR THE
EXTENDED FORECAST. CONFIDENCE IS INCREASING IN THE PLACEMENT AND
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION...AS WELL
AS POSSIBLE FIRE WEATHER CONDITIONS.

ON SATURDAY EVENING...SHOWERS AND THUNDERSTORMS THAT DEVELOP WILL
LIKELY CONTINUE INTO THE OVERNIGHT HOURS. THESE SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE DRY LINE AS IT PUSHES EAST AND
AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH SATURDAY AFTERNOON. A FEW
OF THE STORMS COULD BE STRONG TO SEVERE WITH INSTABILITY IN PLACE.
THE DRY LINE WILL SLOWLY RECEDE TO THE WEST AFTER SUNSET. LOW
TEMPERATURES IN THE MID 50S TO LOWER 60S FARTHER EAST ARE EXPECTED
AS AIR WITH A HIGHER MOISTURE CONTENT FILTERS INTO THE AREA.

PRECIPITATION CHANCES LOOK SOMEWHAT LESS FOR SUNDAY AND MONDAY AS
THE DRY LINE MOVES FARTHER TO THE EAST EACH DAY. FIRE WEATHER SEEMS
AS THOUGH IT WILL BE A BIGGER CONCERN FOR THESE TWO DAYS. VERY DRY
AIR BEHIND THE DRY LINE WITH DEW POINTS FALLING INTO THE 20S AND 30S
WILL LEAD TO RELATIVE HUMIDITIES FALLING INTO THE 10 TO 15 PERCENT
RANGE. WINDS COULD PICK UP BEHIND THE DRY LINE EACH
AFTERNOON...CREATING CRITICAL FIRE WEATHER CONDITIONS. THE MAIN
CONCERN IS THE FUEL MOISTURE. WITH THUNDERSTORMS POSSIBLE OVER THE
NEXT COUPLE OF DAYS AND THE GRASSES QUITE GREEN DUE TO RAINS OVER
THE PAST COUPLE OF WEEKS...CONCERNS WITH THE FUELS WILL LINGER. THE
DROUGHT STILL PERSISTS SO FUELS MIGHT NOT BE AS MOIST AS ONE WOULD
THINK. HIGH TEMPERATURES ON SUNDAY AND MONDAY WILL CLIMB INTO THE
LOW TO MID 90S SO FUELS MAY DRY OUT FAIRLY QUICKLY.

CONCERN THEN TURNS TO A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE
THAT WILL MOVE ACROSS THE ROCKIES ON MONDAY AND TUESDAY AND INTO THE
PLAINS ON WEDNESDAY AND THURSDAY. AGAIN...MODELS HAVE COME INTO
BETTER AGREEMENT WITH THIS SYSTEM AND SHOW A NEGATIVELY TROUGH
MOVING THROUGH WITH A SURFACE LOW DEVELOPING IN THE LEE OF THE
ROCKIES. WARM AND MOIST AIR WILL PRIME THE ATMOSPHERE FOR BETTER
PRECIPITATION CHANCES AHEAD OF THIS SYSTEM. AS WITH ANY BIGGER
SYSTEM THAT MOVES THROUGH THE PLAINS IN THE SPRING...THERE WILL BE A
CHANCE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. LATER
FORECAST RUNS WILL NEED TO WATCH THIS SYSTEM AS INSTABILITY AND
SHEAR LOOK FAVORABLE FOR SEVERE WEATHER DURING THIS TIME FRAME.
MODELS ARE ALSO SHOWING A DECENT QPF FIELD SO THIS WILL LIKELY BE
THE BEST CHANCE FOR HEAVIER PRECIPITATION OVER THE ENTIRE FORECAST
PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 508 PM MDT FRI MAY 24 2013

KGLD...THUNDERSTORM WILL LIKELY IMPACT THE TERMINAL IN THE NEXT
HOUR OR TWO AS IT MOVES UP FROM THE SOUTHWEST. CONDITIONS ARE
FAVORABLE FOR LARGE HAIL AND GUSTY WINDS. THE THREAT FOR
THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT COVERAGE WILL DECREASE.
OTHERWISE...GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL
BEGIN TO SUBSIDE LATE. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE
AGAIN ON SATURDAY AFTERNOON.

KMCK...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT.
RADAR RETURNS SHOW NOTHING IMMINENT...BUT STORMS WILL CONTINUE TO
DEVELOP AND MOVE NORTHEAST. CONDITIONS ARE FAVORABLE FOR LARGE
HAIL AND GUSTY WINDS SHOULD A STORM DIRECTLY IMPACT THE TERMINAL.
OTHERWISE...GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL
BEGIN TO SUBSIDE LATE. SCATTERED THUNDERSTORMS WILL DEVELOP ONCE
AGAIN ON SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 304 PM MDT FRI MAY 24 2013

LATEST SURFACE ANALYSIS PLACES A DRY LINE ALONG THE KS/CO BORDER.
WEST OF THE DRY LINE RELATIVE HUMIDITIES OF 10-15 PERCENT WITH GUSTS
UP TO 35 MPH ARE OCCURRING.  AT THIS TIME WILL NOT BE ISSUING A FIRE
WEATHER HIGHLIGHT DUE TO THE SMALL AREA BEING IMPACTED BEHIND THE
DRY LINE AND THE SHORT AMOUNT OF TIME LEFT IN THE DAY FOR CONDITIONS
TO MEET THE THREE HOUR TIME REQUIREMENT.  AM EXPECTING RELATIVE
HUMIDITIES TO IMPROVE QUICKLY DURING THE EARLY EVENING.

SATURDAY AFTERNOON LOW RELATIVE HUMIDITIES WILL RETURN TO KIT CARSON
AND CHEYENNE COUNTIES IN COLORADO AS THE DRY LINE MOVES EAST
ALLOWING DRIER AIR TO MOVE IN.  BEHIND THE DRY LINE WINDS WILL GUST
UP TO 25 MPH DURING THE MID TO LATE AFTERNOON.  CURRENT FORECAST HAS
CRITICAL FIRE WEATHER CRITERIA FOR ONLY THREE HOURS BEFORE WINDS
DECLINE DURING THE LATE AFTERNOON.  CONTACTED THE EMERGENCY MANAGER
FOR KIT CARSON COUNTY WHO SAID THERE IS GREEN UP...BUT THERE IS
STILL QUITE A BIT OF DRY FUELS TO WORK WITH THAT WOULD CONTRIBUTE TO
RAPID FIRE GROWTH.  DUE TO UNCERTAINTIES REGARDING CRITERIA BEING
MET WILL ONLY ISSUE A FIRE WEATHER WATCH AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR COZ253-254.

NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...RRH
AVIATION...024
FIRE WEATHER...JTL
Hazardous weather outlook, May 24, 2:05 PM MST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT FRI MAY 24 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
305 PM MDT FRI MAY 24 2013 /405 PM CDT FRI MAY 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
THEN SPREAD EASTWARD THROUGH THE NIGHT. SOME OF THESE STORMS WILL
BECOME SEVERE WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND
DAMAGING WINDS. ONE OR TWO TORNADOES CANNOT BE RULED OUT DURING
THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD WITH ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED EVERY AFTERNOON AND NIGHT. IT
WILL BE POSSIBLE DURING THIS ENTIRE TIME FOR SOME OF THESE STORMS
TO BECOME SEVERE. A BETTER CHANCE FOR SEVERE WEATHER WILL COME ON
WEDNESDAY AND THURSDAY AS A LARGE UPPER LEVEL TROUGH MOVES IN.

FROM SATURDAY THROUGH MONDAY...LOW RELATIVE HUMIDITIES WILL BE
IN PLACE ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE AREA. IF
STRONGER WINDS DEVELOP OVER THESE LOCATIONS...EXTREME FIRE
WEATHER CONDITIONS WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 24, 3:45 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             1 E ARAPAHOE            38.85N 102.15W
05/24/2013  M1.50 INCH       CHEYENNE           CO   STORM CHASER

&&

024
Local storm report, May 24, 4:52 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             13 S KANORADO           39.15N 102.02W
05/24/2013  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

024
Local storm report, May 24, 4:54 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAY 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             14 S KANORADO           39.13N 102.04W
05/24/2013  M1.25 INCH       WALLACE            KS   NWS EMPLOYEE

&&

024

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
May 24, 4:55 PM MST
Where
Dundy County, 2.12 mi W of Parks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.760

Hail, Dundy

When
May 24, 5:05 PM MST
Where
Dundy County, 2.73 mi WSW of Parks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -101.770

Thunderstorm Wind, Red Willow

When
May 24, 11:08 PM CST
Where
Red Willow County, Mc Cook
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448434, 448435, 448436.